Alert archive / Nebraska / Winter Storm Warnings in 2024
Winter Storm Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this winter storm warning at Jan 18, 2024, 10:04 AM CST for 7 counties in Nebraska. It took effect at Jan 18, 2024, 12:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2024, 10:04 AM CST (16:04 UTC)
- In effect from
- Jan 18, 2024, 12:00 PM CST
- Expired
- Jan 18, 2024, 8:35 PM CST
- In force
- 9 hr
- Issued by
- NWS Omaha, NE
Counties Burt County, NE, Cedar County, NE, Cuming County, NE, Knox County, NE, Pierce County, NE, Thurston County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 5:28 AM CST, 4 hours 36 minutes earlier. Its key messages:
- Widespread light snow (60-100% chance) this afternoon into early Friday morning, leading to hazardous travel for some, including during the evening commute. Amounts look to range from 1 to 3 inches for much of the area, with the highest amounts in northeast Nebraska.
- Gusty northwest winds will lead to blowing snow and poor visibility into Friday, especially in areas that receive at least 2 inches.
- Dangerous cold returns tonight with wind chills diving into the -20 to -30 range Friday morning and -25 to -35 Saturday morning.
- Warmer weather expected at the start of next week.
Area forecast discussion, Jan 18, 5:28 AM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
528 AM CST Thu Jan 18 2024
.KEY MESSAGES...
- Widespread light snow (60-100% chance) this afternoon into
early Friday morning, leading to hazardous travel for some,
including during the evening commute. Amounts look to range
from 1 to 3 inches for much of the area, with the highest
amounts in northeast Nebraska.
- Gusty northwest winds will lead to blowing snow and
poor visibility into Friday, especially in areas that receive
at least 2 inches.
- Dangerous cold returns tonight with wind chills diving into the
-20 to -30 range Friday morning and -25 to -35 Saturday morning.
- Warmer weather expected at the start of next week.
&&
.DISCUSSION...
Issued at 401 AM CST Thu Jan 18 2024
Another pretty quiet and notably "warmer" night across the
region tonight, especially with lingering stratus across the
northeast half of the area. Temperatures as of 3 AM were in the
10 to 20 degree range with very little wind.
The main story for today will be snow associated with a
shortwave trough currently over Montana that will dive southeast
through the area this afternoon into early Friday morning.
There remains a little bit of spread in exact track, but there
is much better agreement that the heaviest band will move
through southeast SD and northwest IA, as all 18.00Z HREF
members showed a northeastward trend in the band compared to the
17.12Z guidance. In this heaviest band, there could be upwards
of 3-4" with 2-3" more likely on the outskirts...far northeast
NE and west-central IA for us. Going south to around
Lincoln/Nebraska City, expect 1-2" and less than 1" south of
there. Snow should push off to our east by 9-10 PM, with a vast
majority of accumulation coming before 6 PM.
Despite relatively low amounts, very cold air will also be
moving in and help lead to a light and fluffy snow which will
easily be blown around by increasing northwest winds that will
be gusting 25 to 35 mph. While the strongest winds look to hold
off until after the snow comes to an end, especially in
northeast NE where the heaviest snow looks to fall, HREF
guidance suggests a 50-70% chance of 25 mph winds combined with
ongoing snow along I-80 from Lincoln to Omaha around 4-5 PM.
This would translate to roughly a 30-50% chance of visibility
dropping to or below 1/2 mile. In other words, the evening
commute could get messy, even in areas that don't see all that
much accumulation.
For those areas that do see 2+ inches, the aforementioned gusty
winds will very likely lead to continued visibility reductions
under 1 mile, if not 1/2 mile through Friday morning, with some
roads potentially drifting shut once again. The big question in
those areas will be if winds will be strong enough to "break the
crust" of the current snowpack and lead to further blowing and
drifting issues. Based on current wind forecast, there's about a
30-40% chance of that happening. If it does, impacts will be
quite a bit worse.
Dangerous cold will then build in again overnight with wind
chills in the -20 to -30 range by Friday morning...cold you
definitely do not want to become stranded in. Surface high
pressure will almost be dead overhead Friday night into Saturday
morning which will lead to clearing skies and lighter winds,
allowing temperatures to tank further. Expect lows (without wind
chill) in the -15 to -25 range. With the light (possibly calm)
winds, confidence is on the lower side as to what exactly wind
chills will be, but any small puff of wind will lead to values
of -30 to -35 for many, though possibly for very short periods
of time. So with this uncertainty, combined with a slight upward
trend in guidance on actual temperatures, elected to hold on to
the Wind Chill Watch Friday night/Saturday morning. Whether we
eventually convert to an advisory or warning, it looks
dangerously cold.
Surface high pressure will push off to the east by Saturday
evening with upper level ridging sliding through. Southerly
surface flow will start ushering in warmer air for Sunday into
next week. Expect highs back in the 25 to 30 range on Sunday
followed by steady 30s to near 40 through the middle of next
week. Even low temperatures from Monday night onward look to
hold in the upper 20s to lower 30s which should allow for some
melting of the snowpack. As far as precip chances go next week,
guidance continues to suggest chances Monday night/Tuesday and
then again sometime Wednesday night into Thursday. However,
there remains a fair amount of spread in exact timing and track
of systems moving in from the southwest. As it stands, highest
chances will be in southeast NE/southwest IA.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 520 AM CST Thu Jan 18 2024
Snow is expected to spread from northwest to southeast across
the forecast area today. Ceilings will dip to MVFR, potentially
IFR levels by around 16Z this morning. Snow will impact KOFK by
17Z, KOMA by 19Z and KLNK around 20Z. Winds will increase out
of the north, gusting up to 20-35 mph this evening and
overnight, as the snow moves out, further reducing visibilities
in blowing snow. VFR conditions will return between 00-06Z from
northwest to southeast. However winds will likely remain gusty
through Friday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from noon today to 6 AM CST Friday for
NEZ011-012-015>018-030>034-042>045-050>053-065>068-090-
091.
Wind Chill Advisory from 6 PM this evening to noon CST Friday
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>093.
Wind Chill Watch from Friday evening through Saturday morning
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>093.
IA...Winter Weather Advisory from noon today to 6 AM CST Friday for
IAZ043-055-056-069-079-080-090-091.
Wind Chill Advisory from 6 PM this evening to noon CST Friday
for IAZ043-055-056-069-079-080-090-091.
Wind Chill Watch from Friday evening through Saturday morning
for IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...CA
AVIATION...KGHazardous weather outlook, Jan 18, 4:21 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 421 AM CST Thu Jan 18 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 421 AM CST Thu Jan 18 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Hazardous travel conditions are expected for many as widespread light snow moves through today into tonight, including during the evening commute. Expect accumulations of 1 to 3 inches for most, with the highest in northeast Nebraska. Strong north winds will lead to blowing and drifting snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The gusty winds and blowing snow will continue into Friday, leading to further travel impacts, including during the Friday morning commute. Impacts will be greatest in areas that receive at least 2 inches of snow. Bitter cold will return for Friday and Saturday mornings with wind chills ranging from 20 to 35 degrees below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are appreciated.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:10 PM CST | Wind Chill Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 46 hr |
| Jan 18, 4:27 PM CST | Snow Squall Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Douglas and 7 more | 33 min |
| Jan 18, 4:54 PM CST | Snow Squall Warning | OAX | Burt, Cass, Dodge, Douglas, Gage, Jefferson and 11 more | 66 min |
| Jan 18, 5:56 PM CST | Special Weather Statement | OAX | Johnson, Nemaha | 64 min |
Nearby
Winter Storm Warnings in Nebraska, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.